IV Phenergan Infiltration

Nurses Medications

Published

Hi all, just want some opinions as I'm kind of stressing out about this. This is the first time I've ever had anything like this happen but I placed an IV in a patient tonight (I work in the ED). The IV did not advance completely but I had good blood return and the patient stated they tasted the NS flush when I pushed it. I gave them the dilaudid for pain (kidney stones), and while flushing noticed a bit of resistance if I didn't hold the IV a certain way. Knowing the Phenergan would not go in via IVPB with the IV being positional I diluted the 25 mg Phenergan with 10 mL of NS and pushed over about 10 min. The patient did not complain of any pain or burning, but while flushing with another NS flush I noticed swelling above the IV site. I immediately stopped and pulled the IV, contacted the doctor and pharmacist, and followed directions by applying a cold compress, elevating the arm and watching the area. Patient still did not complain of any pain and the site was no longer swollen or red by the time the patient was discharged. The doctor and my coworkers did not seem worried but I'm stressing because I think it was the Phenergan that infiltrated and I know how damaging that can be to surrounding tissues so I'm wondering what other people think of this situation and what I could have done differently or how to prevent this from happening again.

AJJKRN

1,224 Posts

Specializes in Medical-Surgical/Float Pool/Stepdown.

If you didn't follow protocol then this is your biggest hurdle. I remember the days when we could dilute phenergan IVP over 5 min but it was acceptable then. I know it sucks but always follow your hospital protocol because if the same thing would have happened you would have been "more covered".

Action needed to prevent serious tissue injury with IV promethazine

Most likely your peers were not worried because the patient didn't show any immediate signs and symptoms of extravasion and hopefully it was the end flush that caused the swelling of the site.

lrobinson5

691 Posts

Next time ask for a change to IM. The hospital I worked at as a new grad stopped allowing infusions on peripheral lines, it had to be a central line.

Wasnt, BSN

17 Posts

This Just happened to me. I know Phenergan can be irritating, but did not know it can be so dangerous! I am so worried now. I work in the PACU. I gave the pt 12.5 mg of Phenergan (mixed in 10cc) and 12.5 of demerol. We flush with 10 pre and post med administration. After about 5 min the patient  was still complaining of pain so I checked and saw a big lump! I elevated her arms and kept checking before transferring for discharge. I documented the event, but didn't inform Dr. I just told my colleague that the Demerol infiltrated (I was more concerned about the need to let my colleagues know there will be no narcotics waste since patient probably didn't get the initial dose). NS was also running on the site. Her hands didn't change color, but again I wasn't checking for complications I just treated it like regular infiltration. 
How did your patient turnout? Did you know?

Thanks.  

Specializes in Critical Care.

I thought phenergan is supposed to be diluted because it is a vesicant.  Also, I thought you are supposed to keep the IV in place to administer another med thru and around the infiltrated area in a wheal formation to help mitigate any tissue damage from phenergan. Don't remember what that med is anymore.  I believe IM is safer or better yet choose another med.  I still swear by IV compazine which works very well for nausea, but many have moved on to IV zofran which I don't think works as well.  I agree vesicants like phernegan and dopamine etc should be reserved for a central line.  Don't understand why they are still using phenergan this way when people have lost their arm over it and there are safe alternatives!

Research your hospital policy and suggest an alternative to IV phentermine. 

+ Add a Comment

By using the site, you agree with our Policies. X